DRUG INDUCED HEMATOLOGICAL DISORDERS IN PATIENTS ON ANTITUBERCULOSIS DRUGS IN THE SOUTH WEST REGION OF CAMEROON
Jude E. Enoh*, Benjamin D. Thumamo Pokam, Aniekan-Augusta O. Eyo, Ifeyinwa M. Okafor, Jules Clement Assob Nguedia, Boris T. Fominyam and Marcelin Ngowe Ngowe
Background: Antituberculosis drugs (ATD) have been known to efficiently combat Mycobacterium tuberculosis either due to the active principle itself or to its metabolites. The first line treatment regimen of tuberculosis (TB) patients which involves the intensive and continuation phase have been known to have some adverse effects. This study was carried out in the South West Region of Cameroon to determine the magnitude of drug induced hematological disorders (DIHD) in TB patients under treatment. Methods: Ninety six TB patients on ATD were enrolled and compared to 32 (control) individuals who were neither on ATD or any other treatment. In this hospital based cross sectional study, consenting participants records were reviewed for medical history and questionnaire issued. About 2ml of venous blood was collected and analyzed using automatic hematological analyzer. Results: DIHD was observed in 62 (64.58%) of the 96 patients as compared to 5/32 (15.63%) of the control group (p= 0.00000157). In the 62 patients, a combination of drug induced hematological disorder was recorded: 35 (56.45%) had agranulocytosis, 24 (38.71%) leucopenia, 23 (37.1%) anemia and 17 (27.42%) thrombocytopenia. Gender (p=0.173), age (p=0.461) and treatment duration (p=0.448) were not associated with DIHD. Conclusion: TB patients who receive standard ATD treatment do develop drug induced hematological disorders, with agranulocytosis the most commonly observed. Close monitoring of such patients is advocated, since as patients with agranulocytosis have been known to usually have a high risk of optimistic infections and will recommend that the dosage.
Keywords: Antituberculosis drugs; Hematological disorders; Agranulocytosis; South West Region, Cameroon.
[Full Text Article]